Texas, 2019

Drought in Texas, December 1 to 31, 2019

December 1 to 31, 2019 · NWS EWX · 12 events in 12 counties and zones

December was another dry month with nearly all of South Central Texas seeing 50% or less of normal precipitation. Most of Kinney, Maverick, Uvalde, Zavala, and Dimmit Counties had 10% or less of normal.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

December was another dry month with nearly all of South Central Texas seeing 50% or less of normal precipitation. Most of Kinney, Maverick, Uvalde, Zavala, and Dimmit Counties had 10% or less of normal. With this lack of rain the drought status was unchanged across the region. Kinney, Llano, Uvalde, and Zavala Counties remained in Extreme Drought (D3) and Bandera, Blanco, Burnet, Karnes, Kendall, Maverick, Real, and Val Verde Counties stayed in Severe Drought (D2). Larger public water systems in Real County were in Stage 2 water restrictions. In Bandera, Blanco, Burnet, Karnes, Kendall, and Llano there were Stage 1 restrictions and in Val Verde and Zavala there were voluntary restrictions. Area reservoirs were beginning to drop with the most significant impact at Lake Amistad which was 31.1 feet below Conservation Pool level. Of the counties in D2 or worse drought Karnes, Kendall, Kinney, Maverick, Real, Uvalde, Val Verde, and Zavala had burn bans if effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 30, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Nov 30, 10:43 PM CST, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1043 PM CST Sat Nov 30 2019

.AVIATION...
/06Z TAFS/
VFR conditions are expected across the area terminals for the
forecast period. Northwest to north winds are forecast tonight into
Sunday in the wake of a cold front that moved through the area this
afternoon and evening. Wind speeds will be averaging between 5 to 10
knots with gusts up to 18 knots mainly across the I-35 sites on
Sunday afternoon.

&&

.PREV DISCUSSION... /ISSUED 912 PM CST Sat Nov 30 2019/

UPDATE...
The cold front has cleared the San Antonio metro and will continue to
push south into the Coastal Plains over the next 2-3 hours. Dew
points have already fallen into the low 40s across the Hill Country
and Edwards Plateau tonight and upstream observations show much drier
air (dew points in the 20s near San Angelo) continuing to work its
way south. Have updated hourly forecasts based on these trends with
dry air and clear skies promoting good conditions for radiational
cooling tonight. Expect lows to range from the upper 30s in the Hill
Country to lower 50s in the Coastal Plains.

PREV DISCUSSION... /ISSUED 525 PM CST Sat Nov 30 2019/

AVIATION...
/00Z TAFS/
VFR conditions are expected across the area terminals for the
forecast period. A cold front/frontal boundary is currently moving
across the Austin area. Expect the boundary to push across the San
Antonio airports within the next hour or two with northwest winds of
5 to 10 knots with gusts up to 16 knots. In the wake of the cold
front, winds will prevail from the northwest to north tonight into
Sunday. VFR conditions are expected all day on Sunday with north
winds of 8 to 10 knots with gusts up to 18 knots mainly along the
I-35 sites.

PREV DISCUSSION... /ISSUED 215 PM CST Sat Nov 30 2019/

SHORT TERM (Today through Sunday)...
The cold front still sits to our north and has been crawling as of
this morning. This along with the clearing skies, has allowed
temperatures to climb back up into the mid 80s for today. By the time
the front eventually makes it through the area, winds will shift out
of the north, bringing in cooler and much drier air. Chances look
lower for any accompanying precip with this front, even in our
eastern counties, but will maintain a smaller area of chance for that
area. The dry air and clear skies tonight, should let us cool down
significantly from what we saw last night, with lows in the mid to
upper 40s tonight. Tomorrow will be clear and cooler with highs in
the 60s and tomorrow nights lows in the mid to upper 30s, reminding
us briefly, that it is December.

LONG TERM (Sunday Night through Friday)...
We stay dry clear and dry as a high pressure ridging dominates into
next week. By Tuesday morning, as the ridge shifts away from us,
winds swing back out of the south briefly before another disturbance
sends another weak boundary across the area, giving us only another
quick wind shift. The warming trend continues into mid week, while
another short wave moves into the Plains on Thursday afternoon and
dragging another mostly dry cold front Thursday night into Friday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              46  63  39  63  41 /   0   0   0   0   0
Austin Bergstrom Intl Airport  45  64  37  63  39 /   0   0   0   0   0
New Braunfels Muni Airport     46  65  36  64  39 /   0   0   0   0   0
Burnet Muni Airport            41  60  35  61  39 /   0   0   0   0   0
Del Rio Intl Airport           48  69  40  68  42 /   0   0   0   0   0
Georgetown Muni Airport        43  61  36  61  39 /   0   0   0   0   0
Hondo Muni Airport             46  69  35  68  39 /   0   0   0   0   0
San Marcos Muni Airport        46  64  35  64  38 /   0   0   0   0   0
La Grange - Fayette Regional   47  64  37  62  39 /   0   0   0   0   0
San Antonio Intl Airport       48  65  39  65  42 /   0   0   0   0   0
Stinson Muni Airport           50  66  40  65  42 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...17
Short-Term/Long-Term...Huffman
Hazardous weather outlook, Nov 30, 3:33 AM CST, 20 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
333 AM CST Sat Nov 30 2019

TXZ171>173-183>194-202>209-217>225-228-011000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
333 AM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Bandera

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Drought Monitor
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

December was another dry month with nearly all of South Central Texas seeing 50% or less of normal precipitation. Most of Kinney, Maverick, Uvalde, Zavala, and Dimmit Counties had 10% or less of normal. With this lack of rain the drought status was unchanged across the region. Kinney, Llano, Uvalde, and Zavala Counties remained in Extreme Drought (D3) and Bandera, Blanco, Burnet, Karnes, Kendall, Maverick, Real, and Val Verde Counties stayed in Severe Drought (D2). Larger public water systems in Real County were in Stage 2 water restrictions. In Bandera, Blanco, Burnet, Karnes, Kendall, and Llano there were Stage 1 restrictions and in Val Verde and Zavala there were voluntary restrictions. Area reservoirs were beginning to drop with the most significant impact at Lake Amistad which was 31.1 feet below Conservation Pool level. Of the counties in D2 or worse drought Karnes, Kendall, Kinney, Maverick, Real, Uvalde, Val Verde, and Zavala had burn bans if effect.

Drought, Blanco

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Blanco forecast zone
Reported by
Drought Monitor
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

December was another dry month with nearly all of South Central Texas seeing 50% or less of normal precipitation. Most of Kinney, Maverick, Uvalde, Zavala, and Dimmit Counties had 10% or less of normal. With this lack of rain the drought status was unchanged across the region. Kinney, Llano, Uvalde, and Zavala Counties remained in Extreme Drought (D3) and Bandera, Blanco, Burnet, Karnes, Kendall, Maverick, Real, and Val Verde Counties stayed in Severe Drought (D2). Larger public water systems in Real County were in Stage 2 water restrictions. In Bandera, Blanco, Burnet, Karnes, Kendall, and Llano there were Stage 1 restrictions and in Val Verde and Zavala there were voluntary restrictions. Area reservoirs were beginning to drop with the most significant impact at Lake Amistad which was 31.1 feet below Conservation Pool level. Of the counties in D2 or worse drought Karnes, Kendall, Kinney, Maverick, Real, Uvalde, Val Verde, and Zavala had burn bans if effect.

Drought, Burnet

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Burnet forecast zone
Reported by
Drought Monitor
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

December was another dry month with nearly all of South Central Texas seeing 50% or less of normal precipitation. Most of Kinney, Maverick, Uvalde, Zavala, and Dimmit Counties had 10% or less of normal. With this lack of rain the drought status was unchanged across the region. Kinney, Llano, Uvalde, and Zavala Counties remained in Extreme Drought (D3) and Bandera, Blanco, Burnet, Karnes, Kendall, Maverick, Real, and Val Verde Counties stayed in Severe Drought (D2). Larger public water systems in Real County were in Stage 2 water restrictions. In Bandera, Blanco, Burnet, Karnes, Kendall, and Llano there were Stage 1 restrictions and in Val Verde and Zavala there were voluntary restrictions. Area reservoirs were beginning to drop with the most significant impact at Lake Amistad which was 31.1 feet below Conservation Pool level. Of the counties in D2 or worse drought Karnes, Kendall, Kinney, Maverick, Real, Uvalde, Val Verde, and Zavala had burn bans if effect.

Drought, Karnes

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Karnes forecast zone
Reported by
Drought Monitor
Coordinates
28.906, -97.859 (the zone’s center; the record gives no point)

December was another dry month with nearly all of South Central Texas seeing 50% or less of normal precipitation. Most of Kinney, Maverick, Uvalde, Zavala, and Dimmit Counties had 10% or less of normal. With this lack of rain the drought status was unchanged across the region. Kinney, Llano, Uvalde, and Zavala Counties remained in Extreme Drought (D3) and Bandera, Blanco, Burnet, Karnes, Kendall, Maverick, Real, and Val Verde Counties stayed in Severe Drought (D2). Larger public water systems in Real County were in Stage 2 water restrictions. In Bandera, Blanco, Burnet, Karnes, Kendall, and Llano there were Stage 1 restrictions and in Val Verde and Zavala there were voluntary restrictions. Area reservoirs were beginning to drop with the most significant impact at Lake Amistad which was 31.1 feet below Conservation Pool level. Of the counties in D2 or worse drought Karnes, Kendall, Kinney, Maverick, Real, Uvalde, Val Verde, and Zavala had burn bans if effect.

Drought, Kendall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Drought Monitor
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

December was another dry month with nearly all of South Central Texas seeing 50% or less of normal precipitation. Most of Kinney, Maverick, Uvalde, Zavala, and Dimmit Counties had 10% or less of normal. With this lack of rain the drought status was unchanged across the region. Kinney, Llano, Uvalde, and Zavala Counties remained in Extreme Drought (D3) and Bandera, Blanco, Burnet, Karnes, Kendall, Maverick, Real, and Val Verde Counties stayed in Severe Drought (D2). Larger public water systems in Real County were in Stage 2 water restrictions. In Bandera, Blanco, Burnet, Karnes, Kendall, and Llano there were Stage 1 restrictions and in Val Verde and Zavala there were voluntary restrictions. Area reservoirs were beginning to drop with the most significant impact at Lake Amistad which was 31.1 feet below Conservation Pool level. Of the counties in D2 or worse drought Karnes, Kendall, Kinney, Maverick, Real, Uvalde, Val Verde, and Zavala had burn bans if effect.

Drought, Maverick

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Maverick forecast zone
Reported by
Drought Monitor
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

December was another dry month with nearly all of South Central Texas seeing 50% or less of normal precipitation. Most of Kinney, Maverick, Uvalde, Zavala, and Dimmit Counties had 10% or less of normal. With this lack of rain the drought status was unchanged across the region. Kinney, Llano, Uvalde, and Zavala Counties remained in Extreme Drought (D3) and Bandera, Blanco, Burnet, Karnes, Kendall, Maverick, Real, and Val Verde Counties stayed in Severe Drought (D2). Larger public water systems in Real County were in Stage 2 water restrictions. In Bandera, Blanco, Burnet, Karnes, Kendall, and Llano there were Stage 1 restrictions and in Val Verde and Zavala there were voluntary restrictions. Area reservoirs were beginning to drop with the most significant impact at Lake Amistad which was 31.1 feet below Conservation Pool level. Of the counties in D2 or worse drought Karnes, Kendall, Kinney, Maverick, Real, Uvalde, Val Verde, and Zavala had burn bans if effect.

Drought, Kinney

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kinney forecast zone
Reported by
Drought Monitor
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

December was another dry month with nearly all of South Central Texas seeing 50% or less of normal precipitation. Most of Kinney, Maverick, Uvalde, Zavala, and Dimmit Counties had 10% or less of normal. With this lack of rain the drought status was unchanged across the region. Kinney, Llano, Uvalde, and Zavala Counties remained in Extreme Drought (D3) and Bandera, Blanco, Burnet, Karnes, Kendall, Maverick, Real, and Val Verde Counties stayed in Severe Drought (D2). Larger public water systems in Real County were in Stage 2 water restrictions. In Bandera, Blanco, Burnet, Karnes, Kendall, and Llano there were Stage 1 restrictions and in Val Verde and Zavala there were voluntary restrictions. Area reservoirs were beginning to drop with the most significant impact at Lake Amistad which was 31.1 feet below Conservation Pool level. Of the counties in D2 or worse drought Karnes, Kendall, Kinney, Maverick, Real, Uvalde, Val Verde, and Zavala had burn bans if effect.

Drought, Llano

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Llano forecast zone
Reported by
Drought Monitor
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

December was another dry month with nearly all of South Central Texas seeing 50% or less of normal precipitation. Most of Kinney, Maverick, Uvalde, Zavala, and Dimmit Counties had 10% or less of normal. With this lack of rain the drought status was unchanged across the region. Kinney, Llano, Uvalde, and Zavala Counties remained in Extreme Drought (D3) and Bandera, Blanco, Burnet, Karnes, Kendall, Maverick, Real, and Val Verde Counties stayed in Severe Drought (D2). Larger public water systems in Real County were in Stage 2 water restrictions. In Bandera, Blanco, Burnet, Karnes, Kendall, and Llano there were Stage 1 restrictions and in Val Verde and Zavala there were voluntary restrictions. Area reservoirs were beginning to drop with the most significant impact at Lake Amistad which was 31.1 feet below Conservation Pool level. Of the counties in D2 or worse drought Karnes, Kendall, Kinney, Maverick, Real, Uvalde, Val Verde, and Zavala had burn bans if effect.

Drought, Real

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Real forecast zone
Reported by
Drought Monitor
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

December was another dry month with nearly all of South Central Texas seeing 50% or less of normal precipitation. Most of Kinney, Maverick, Uvalde, Zavala, and Dimmit Counties had 10% or less of normal. With this lack of rain the drought status was unchanged across the region. Kinney, Llano, Uvalde, and Zavala Counties remained in Extreme Drought (D3) and Bandera, Blanco, Burnet, Karnes, Kendall, Maverick, Real, and Val Verde Counties stayed in Severe Drought (D2). Larger public water systems in Real County were in Stage 2 water restrictions. In Bandera, Blanco, Burnet, Karnes, Kendall, and Llano there were Stage 1 restrictions and in Val Verde and Zavala there were voluntary restrictions. Area reservoirs were beginning to drop with the most significant impact at Lake Amistad which was 31.1 feet below Conservation Pool level. Of the counties in D2 or worse drought Karnes, Kendall, Kinney, Maverick, Real, Uvalde, Val Verde, and Zavala had burn bans if effect.

Drought, Uvalde

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Uvalde forecast zone
Reported by
Drought Monitor
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

December was another dry month with nearly all of South Central Texas seeing 50% or less of normal precipitation. Most of Kinney, Maverick, Uvalde, Zavala, and Dimmit Counties had 10% or less of normal. With this lack of rain the drought status was unchanged across the region. Kinney, Llano, Uvalde, and Zavala Counties remained in Extreme Drought (D3) and Bandera, Blanco, Burnet, Karnes, Kendall, Maverick, Real, and Val Verde Counties stayed in Severe Drought (D2). Larger public water systems in Real County were in Stage 2 water restrictions. In Bandera, Blanco, Burnet, Karnes, Kendall, and Llano there were Stage 1 restrictions and in Val Verde and Zavala there were voluntary restrictions. Area reservoirs were beginning to drop with the most significant impact at Lake Amistad which was 31.1 feet below Conservation Pool level. Of the counties in D2 or worse drought Karnes, Kendall, Kinney, Maverick, Real, Uvalde, Val Verde, and Zavala had burn bans if effect.

Drought, Val Verde

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Drought Monitor
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

December was another dry month with nearly all of South Central Texas seeing 50% or less of normal precipitation. Most of Kinney, Maverick, Uvalde, Zavala, and Dimmit Counties had 10% or less of normal. With this lack of rain the drought status was unchanged across the region. Kinney, Llano, Uvalde, and Zavala Counties remained in Extreme Drought (D3) and Bandera, Blanco, Burnet, Karnes, Kendall, Maverick, Real, and Val Verde Counties stayed in Severe Drought (D2). Larger public water systems in Real County were in Stage 2 water restrictions. In Bandera, Blanco, Burnet, Karnes, Kendall, and Llano there were Stage 1 restrictions and in Val Verde and Zavala there were voluntary restrictions. Area reservoirs were beginning to drop with the most significant impact at Lake Amistad which was 31.1 feet below Conservation Pool level. Of the counties in D2 or worse drought Karnes, Kendall, Kinney, Maverick, Real, Uvalde, Val Verde, and Zavala had burn bans if effect.

Drought, Zavala

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Zavala forecast zone
Reported by
Drought Monitor
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

December was another dry month with nearly all of South Central Texas seeing 50% or less of normal precipitation. Most of Kinney, Maverick, Uvalde, Zavala, and Dimmit Counties had 10% or less of normal. With this lack of rain the drought status was unchanged across the region. Kinney, Llano, Uvalde, and Zavala Counties remained in Extreme Drought (D3) and Bandera, Blanco, Burnet, Karnes, Kendall, Maverick, Real, and Val Verde Counties stayed in Severe Drought (D2). Larger public water systems in Real County were in Stage 2 water restrictions. In Bandera, Blanco, Burnet, Karnes, Kendall, and Llano there were Stage 1 restrictions and in Val Verde and Zavala there were voluntary restrictions. Area reservoirs were beginning to drop with the most significant impact at Lake Amistad which was 31.1 feet below Conservation Pool level. Of the counties in D2 or worse drought Karnes, Kendall, Kinney, Maverick, Real, Uvalde, Val Verde, and Zavala had burn bans if effect.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865678, 865679, 865680, 865681, 865682, 865683, 865684, 865685, 865686, 865687, 865688, 865689.